Dangers of Fentanyl

Since the U.S. has been in the grips of an opioid crisis, many different things have come to light. People talk about how prescription opioids have been over-prescribed for years and how massive companies have had to pay out based on their part in pushing opioids onto an unsuspecting public. People have begun to acknowledge that it’s not just the homeless who turn to heroin. Along the way, another drug has come up that very few had heard of: Fentanyl.

What is Fentanyl?

Fentanyl is a man-made synthetic opioid. This means that it binds to the brain’s opioid receptors, in the same way that other opiates, such as heroin and morphine do. However, fentanyl is far more potent than either of these two. It can be around 40 – 80 times stronger, and while this does create a fleeting, powerful high – that high can kill you, even on first try.

The reason fentanyl is on the market is because it has some legitimate uses. It is primarily used for pain treatment (because it increases dopamine levels, which affect relaxation and euphoria). It has been effective in mitigating pain for people who have cancer or other chronic diseases that require considerable pain management.

Why Do People Abuse It?

Some people don’t initially realize that they are taking fentanyl. Dealers have found that it can be pretty profitable to mix some heroin in with fentanyl, so the user gets a better buzz. More recently, people buying Xanax and Oxycontin have actually been given fentanyl in pill form without knowing. Dealers make more money, people who abuse opioids are happy, or they end up dead.

Others have discovered that less amounts of fentanyl give them more of a high than heroin. Those who have abused heroin for some time often find they need more and more of the drug, simply to stay sane and not get sick. They don’t need as much fentanyl, so they take that. Other times, they take what they are given.

Some people simply take it for the buzz, and if they haven’t educated themselves on fentanyl, they don’t realize that they are rolling the dice with death, ever time they try it.

Why is Fentanyl So Dangerous?

The main reason that fentanyl is so dangerous is because it is so strong. It is estimated to be around 100 times stronger than morphine when at the same dose. However, there is so much illegally-manufactured fentanyl flooding the market right now that there is no way to tell what strength it is. What is known is that fentanyl is causing far more overdose deaths than other opioids such as heroin and methadone.

Due to the fact many people don’t know that fentanyl is mixed in with their illegal drugs, this puts them much more at risk of overdose, since they may take their usual amounts, not knowing that this could be fatal.

Knowing the Facts

There were reports from California, Michigan, Pennsylvania and Ohio, among others, that policemen had died simply from brushing fentanyl residue off their uniform or grabbing the substance. This isn’t possible. Fentanyl is not corrosive, nor does it kill people unless it is actually ingested. This is not a good thing for people to believe as it could prevent them from helping those who may have overdosed, because they are scared the drug will harm them.

It is almost impossible for any toxicity to occur when you touch fentanyl or come into contact with someone who has taken it. Every second matters when someone has an overdose, so anything you can do to help should be done. Treating an overdose can be the difference between life and death. Holding back can mean someone is left with brain damaged or in a coma.

What if Someone You Know Overdoses?

First, you need to recognize that someone has overdosed on opioids, fentanyl or another drug. There are some signs to look out for:

  • If someone’s breathing has become slow or shallow
  • If someone is having trouble staying awake or conscious
  • If they can’t talk
  • If their skin is blue and/or their lips look purple or very dark
  • Gurgling sounds – this may mean they can’t breathe properly

If you see some of these signs or if someone is unresponsive, then move to the following actions immediately:

  1. Tap on their arm or shoulder and shout at them.
  2. If there’s no response, rub your knuckles along their breastbone.
  3. Keep them awake and call 911 immediately.
  4. If you can’t get them awake, and you have naloxone (an overdose reversal medication) then use it.
  5. If you don’t, begin performing mouth-to-mouth on the person. Tilt their head back, lift up their chin to clear the airway and give two quick breaths to begin.
  6. Follow with a strong breath every five seconds.

If they aren’t breathing and you know how to perform CPR, then provide it, or call for help from around you to find someone who does. Don’t leave a person if you think they have overdosed. Stay with them until help arrives. Put them in the recovery position – on one side with their opposite hand underneath their head, mouth facing down and to the side, and their top leg positioned on the floor so that they don’t roll over.

Due to the risks that fentanyl presents, if you or someone you know have been abusing any opiate, it’s important to be extra vigilant and know what you are taking. However, the best course is to seek help for your addiction once and for all, so that you won’t be exposing yourself to the danger of fentanyl, or anything else, and can get on with living a life free of drugs.